Hail, Piatt
- When
- September 4, 5:00 PM CST to 5:05 PM CST
- Where
- Piatt County, 5 mi E of La Place
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.800, -88.626
A large upper-level ridge of high pressure continued to dominate the region, providing hot and humid conditions. Widely scattered thunderstorms developed along the northern periphery of the high across portions of east-central Illinois during the late afternoon and evening of September 4th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A large upper-level ridge of high pressure continued to dominate the region, providing hot and humid conditions. Widely scattered thunderstorms developed along the northern periphery of the high across portions of east-central Illinois during the late afternoon and evening of September 4th. Due to the high level of instability in the atmosphere, a few of the storms became severe, producing damaging wind gusts of around 60 mph and hail as large as quarters along and east of the I-57 corridor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 4, 2:09 PM CST, 2 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 309 PM CDT FRI SEP 4 2015 .UPDATE... ISSUED AT 309 PM CDT FRI SEP 4 2015 BASED ON BETTER AGREEMENT WITH THE NEW 18Z RUNS AND A COUPLE MORE HIGH RESOLUTION MODELS ON A WAVE OF ENERGY REACHING OUR NORTHWEST COUNTIES LATER TONIGHT, WE OPTED TO INCLUDE SLIGHT CHANCE POPS FOR STORMS NW OF THE ILLINOIS RIVER FROM 10Z/5AM TO 15Z/10AM SATURDAY MORNING. INSTABILITY PARAMS ARE SHOWING SUFFICIENT ELEVATED INSTABILITY TO SUPPORT UPDRAFTS CAPABLE OF THUNDER AND BRIEF HEAVY DOWNPOURS UNDER THE SLOW MOVING CELLS. && .SHORT TERM...(TONIGHT) ISSUED AT 248 PM CDT FRI SEP 4 2015 2 PM SURFACE ANALYSIS INDICATING A WEAK FRONTAL BOUNDARY STRETCHING FROM NORTH CENTRAL INDIANA NORTHWEST THROUGH NORTHEAST ILLINOIS. ENOUGH LOW LEVEL CONVERGENCE COMBINED WITH MIXED LAYER CAPES OF AROUND 2500 J/KG AND 500 MB TEMPS OF AROUND -10 DEGREE C TO PRODUCE SOME ISOLATED THUNDERSTORMS...MAINLY OVER THE EASTERN HALF OF THE FORECAST AREA. ONCE AGAIN...AFTERNOON TEMPERATURES HAVE SOARED INTO THE LOW TO MID 90S...BUT THANKFULLY THE DEW POINTS HAVE MIXED DOWN INTO THE MID AND UPPER 60S BRINGING HEAT INDEX VALUES BACK TO THE 95 TO 100 DEGREE RANGE. ISOLATED THUNDERSTORM CHANCES WILL CONTINUE INTO THE EARLY EVENING WITH THE BETTER CHANCES ACROSS THE EAST WHERE THEY WILL BE A BIT CLOSER TO THE SURFACE BOUNDARY AND COOLER TEMPS ALOFT. OTHERWISE, ANOTHER WARM NIGHT WITH A LIGHT WIND WHICH COULD BRING ABOUT SOME PATCHY FOG/HAZE TO OUR EAST AND SOUTHEAST, ESPECIALLY ANY AREA THAT RECEIVES SOME RAINFALL LATE THIS AFTERNOON INTO EARLY THIS EVENING. A FEW OF THE MODELS DEPICT A WEAK SHORTWAVE TOPPING THE 500 MB RIDGE TO OUR NORTHWEST OVER NORTHEAST IOWA LATE TONIGHT INTO SATURDAY MORNING WITH SOME WIDELY SCATTERED CONVECTION ASSOCIATED WITH THE FEATURE. AT THIS TIME, WITH 500 MB HEIGHTS BUILDING OVER OUR AREA AND THE BETTER FORCING ASSOCIATED WITH THE LOW LEVEL JET WELL OUT TO OUR WEST, WILL NOT INCLUDE ANY POPS IN OUR NORTHWEST AT THIS TIME. .LONG TERM...(Saturday THROUGH Friday) ISSUED AT 248 PM CDT FRI SEP 4 2015 THE UPPER LOW OVER MICHIGAN/OHIO WHICH TRIGGERED ISOLATED SHOWERS AND STORMS TODAY WILL GRADUALLY DISSIPATE SATURDAY MORNING. THE GFS APPEARS OVERLY AGGRESSIVE WITH GENERATING PRECIP NEAR THAT LOW ACROSS THE NORTHERN HALF OF ILLINOIS LATE TONIGHT AND EARLY SATURDAY MORNING. THE ARW-EAST SHOWS A WAVE APPROACHING LATE TONIGHT, BUT MOST MODELS KEEP OUR AREA DRY AT THE START OF THE DAY ON SATURDAY. WILL CONTINUE WITH A DRY MORNING AND ISOLATED PRECIP CHANCES SATURDAY AFTERNOON NORTHEAST OF BMI TO CMI/DANVILLE. IN GENERAL, MOST AREAS SHOULD REMAIN HOT AND DRY ON SATURDAY, WITH HIGHS IN THE 90-95F RANGE AND HEAT INDICES INTO THE 95-101 RANGE. THE UPPER RIDGE IN THE PLAINS WILL BUILD EASTWARD INTO IL LATER SATURDAY AND SUNDAY, WITH ANOTHER HOT AND DRY DAY SUNDAY. TEMPS AND HEAT INDICES WILL BE VERY SIMILAR TO SATURDAY. THE NEXT CONCERN FOR THE EXTENDED FORECAST IS THE MAJOR PATTERN CHANGE FOR NEXT WEEK. WE ARE SEEING SOME BETTER AGREEMENT IN THE TIMING OF THE INITIAL PUSH OF COOLER AIR, WITH A CONTINUED SLOWING TREND WITH THE 12Z MODELS. THE INITIAL COLD FRONT IS PROJECTED TO BE IN A DISSIPATING STATE AS IT MOVES INTO NW IL LATE SUNDAY NIGHT INTO MONDAY. WE ACKNOWLEDGED THE SLOWER PROGRESS OF THE FRONT ON MONDAY BY KEEPING POPS MAINLY WEST OF I-55 UNTIL AFTERNOON, WITH AREAS EAST OF SHELBYVILLE TO CHAMPAIGN MOST LIKELY REMAINING DRY UNTIL MONDAY NIGHT. THE FRONTAL BOUNDARY WILL BECOME PARALLEL TO THE UPPER FLOW AND WILL STALL ACROSS THE AREA...KEEPING CHANCE POPS IN THE FORECAST MONDAY NIGHT. THERE IS ALSO GOOD AGREEMENT IN THE EXTENDED MODELS ABOUT A STRONGER SHORTWAVE PROGRESSING ALONG THE FRONT TUESDAY AND TUESDAY NIGHT, AFFECTING OUR FORECAST AREA WITH MORE WIDESPREAD SHOWERS AND STORMS. THEREFORE, WE HAVE OPTED TO INCREASE POPS TO LIKELY NW OF I-55 ON TUESDAY, AND SURROUNDING THE I-72 CORRIDOR TUESDAY NIGHT. WE KEPT THE CHANCE POPS ON WEDNESDAY, BUT DEPENDING ON HOW THE WAVE PROGRESSES, WE MAY NEED LIKELY POPS SOUTHEAST OF I-70 FOR WED MORNING. THE FRONT WILL EVENTUALLY DROP SOUTHWARD INTO THE OHIO RIVER VALLEY ON THURSDAY...BUT A FEW SPOTTY INSTABILITY SHOWERS COULD BUBBLE UP IN THE HEAT OF THE DAY, SO SLIGHT CHANCE POPS WERE INCLUDED IN ALL BUT SE OF I-70, WHERE LOW CHANCE POPS WERE UTILIZED. THE COOLER CONDITIONS WILL BECOME MORE PRONOUNCED ON THURSDAY, WITH HIGH TEMPERATURES UPPER 70S. FRIDAY WILL BE COOL AND DRY, WITH HIGHS ONLY IN THE MID TO UPPER 70S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Saturday AFTERNOON) ISSUED AT 1205 PM CDT FRI SEP 4 2015 VFR CONDITIONS ARE EXPECTED THRU MOST OF THIS FORECAST PERIOD. ABOUT THE ONLY EXCEPTION WOULD BE IN THE 10Z-13Z TIME FRAME WHEN SOME PATCHY FOG/HAZE MAY FORM IN A FEW LOCATIONS. SCATTERED TO BROKEN MID LEVEL CLOUDS SEEN ON VISIBLE SATELLITE DATA EARLY THIS AFTERNOON WITH SOME Scattered CUMULUS BELOW AT 4000-5000 FEET. LIGHT SOUTH TO SOUTHWEST WINDS WERE REPORTED ACROSS THE AREA LATE THIS MORNING INTO EARLY THIS AFTERNOON WITH LIGHT WINDS EXPECTED OVER THE FORECAST AREA THROUGH TONIGHT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE AT KBMI AND KCMI IN THE 20Z-01Z TIME FRAME BUT COVERAGE AT THIS TIME APPEARS TO BE TOO LIMITED TO INCLUDE IN TAFS. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Shimon SHORT TERM...Smith LONG TERM...Shimon AVIATION...Smith
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 323 PM CDT FRI SEP 4 2015 ILZ027>031-036-037-040-041-051100- FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL- WOODFORD- 323 PM CDT FRI SEP 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...TONIGHT AN ISOLATED THUNDERSTORM WILL BE POSSIBLE EARLY THIS EVENING AND THEN AGAIN TOWARDS DAWN ON SATURDAY. NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HEAT INDEX VALUES OF 95 TO 100 ARE LIKELY THROUGH THE HOLIDAY WEEKEND. A SLOW MOVING COLD FRONT WILL BRING THE NEXT CHANCE FOR ORGANIZED THUNDERSTORMS TO THE AREA...BEGINNING LATE SUNDAY NIGHT AND CONTINUING THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ038-042>046-053>057-062-063-068-051100- CHAMPAIGN-CLARK-COLES-CRAWFORD-CUMBERLAND-DE WITT-DOUGLAS-EDGAR- LOGAN-MACON-MCLEAN-MOULTRIE-PIATT-VERMILION- 323 PM CDT FRI SEP 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT HEAT INDEX VALUES OF AROUND 100 ARE LIKELY THIS AFTERNOON. AN ISOLATED THUNDERSTORM WILL BE POSSIBLE EARLY THIS EVENING. ALTHOUGH NO ORGANIZED SEVERE WEATHER IS EXPECTED...A FEW OF THE STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING AS WELL AS HEAVY RAINFALL AND GUSTY WINDS...ESPECIALLY IN AREAS EAST OF INTERSTATE 57. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HEAT INDEX VALUES OF 95 TO 100 ARE LIKELY THROUGH THE HOLIDAY WEEKEND. A SLOW MOVING COLD FRONT WILL BRING THE NEXT CHANCE FOR ORGANIZED THUNDERSTORMS TO THE AREA...BEGINNING LATE SUNDAY NIGHT AND CONTINUING THROUGH EARLY THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ047>052-061-066-067-071>073-051100- CASS-CHRISTIAN-CLAY-EFFINGHAM-JASPER-LAWRENCE-MENARD-MORGAN- RICHLAND-SANGAMON-SCOTT-SHELBY- 323 PM CDT FRI SEP 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS...SOUTHEAST ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HEAT INDEX VALUES OF 95 TO 100 ARE LIKELY THROUGH THE HOLIDAY WEEKEND. A SLOW MOVING COLD FRONT WILL BRING THE NEXT CHANCE FOR ORGANIZED THUNDERSTORMS TO THE AREA...BEGINNING LATE SUNDAY NIGHT AND CONTINUING THROUGH EARLY THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. SMITH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
554 PM CDT FRI SEP 4 2015
ILZ046-042315-
VERMILION-
554 PM CDT FRI SEP 4 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VERMILION COUNTY
UNTIL 615 PM CDT...
AT 554 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RANKIN...OR 6 MILES SOUTH OF CLAYTONVILLE...MOVING SOUTHWEST AT 10
MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HOOPESTON AND RANKIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4031 8775 4040 8794 4049 8793 4049 8767
4048 8765
TIME...MOT...LOC 2254Z 037DEG 8KT 4047 8781
ONTONThe Lincoln radar (KILX), 72 km away, was scanning. The volume nearest the first event began at 23:01 UTC.
6 thunderstorm wind, 4 hail. Local standard time, as filed.
Numerous 4-inch diameter tree branches were blown down along US-36 about a half mile west of Hammond.
A couple of trees were snapped or uprooted in Tilton. One tree fell onto a house.
Numerous large tree branches were blown down across Danville.
Several trees were blown down in Villa Grove.
Several trees were blown down in Tuscola.
Several tree branches were blown down around Mattoon. One tree fell onto a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601319, 601320, 601324, 601321, 601322, 601325, 601326, 601327, 601328, 601329.